Alert archive / California / Flash Flood Watches in 2012
Flash Flood Watch 7, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood watch at Aug 17, 2012, 11:23 AM PDT for San Bernardino County, California; Mohave County, Arizona; Clark County, Nevada. It took effect at Aug 17, 2012, 12:00 PM PDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2012, 11:23 AM PDT (18:23 UTC)
- In effect from
- Aug 17, 2012, 12:00 PM PDT
- Expired
- Aug 17, 2012, 7:22 PM PDT
- In force
- 7 hr
- Issued by
- NWS Las Vegas, NV
- Flood severity
- None
Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 6.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2687 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
227 WGUS65 KVEF 171823 FFAVEF URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE LAS VEGAS NV 1123 AM PDT FRI AUG 17 2012 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNINA AND EXTREME SOUTHERN NEVADA... .ABUNDANT MOISTURE AND MODERATE INSTABILITY IS EXPECTED OVER THE AREA TODAY AND TONIGHT AND WILL CREATE CONDITIONS FAVORABLE FOR FLASH FLOODING ACROSS PORTIONS OF MOHAVE...SAN BERNARDINO AND EXTREME SOUTHERN CLARK COUNTY. AREAS FURTHER NORTH COULD SEE HEAVY RAIN AS WELL BUT STORMS WILL BE MORE ISOLATED IN NATURE. AZZ001>003-036-CAZ523>527-NVZ021-022-180230- /O.NEW.KVEF.FF.A.0007.120817T1900Z-120818T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTHWEST PLATEAU-LAKE HAVASU AND FORT MOHAVE-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- SOUTHERN CLARK COUNTY- 1123 AM PDT FRI AUG 17 2012 /1123 AM MST FRI AUG 17 2012/ ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT FOR PORTIONS OF MOHAVE...SAN BERNARDINO...AND EXTREME SOUTHERN CLARK COUNTY... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST ARIZONA... CALIFORNIA AND SOUTHERN NEVADA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST ARIZONA...LAKE HAVASU AND FORT MOHAVE... LAKE MEAD NATIONAL RECREATION AREA...NORTHWEST DESERTS AND NORTHWEST PLATEAU. IN CALIFORNIA...CADIZ BASIN...EASTERN MOJAVE DESERT...MORONGO BASIN...SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY AND WESTERN MOJAVE DESERT. IN SOUTHERN NEVADA...LAKE MEAD NATIONAL RECREATION AREA AND SOUTHERN CLARK COUNTY. * THROUGH LATE TONIGHT. * ABUNDANT MOISTURE CURRENTLY OVER THE AREA WILL COMBINE WITH INCREASING INSTABILITY TO CREATE CONDITIONS FAVORABLE FOR FLASH FLOODING. * TRAVELERS SHOULD BE ALERT FOR THE POTENTIAL FOR WATER TO COVER LOW SPOTS INCLUDING ROADS THAT RUN THROUGH NORMALLY DRY WASHES. ROCKS AND MUD MAY WASH ONTO ROADS DUE TO RUNOFF. DIRT AND GRAVEL SECONDARY ROADS MAY WASH OUT OR BE IMPASSIBLE. STORM DRAINS AND FLOOD CONTROL CHANNELS IN URBAN AREAS COULD SEE RAPIDLY FLOWING WATER ALONG WITH THE POTENTIAL FOR DEBRIS BUILDUP. IN ADDITION...RUNOFF MAY CAUSE FLOODING WELL DOWNSTREAM FROM RAIN FALL AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION AND PERSONS IN AND NEAR THE WATCH AREA SHOULD BE ALERT TO THE POTENTIAL FOR HEAVY RAINFALL. && $$ JS
1 follow-up statement
506 WGUS65 KVEF 180222 FFAVEF FLOOD WATCH NATIONAL WEATHER SERVICE LAS VEGAS NV 722 PM PDT FRI AUG 17 2012 AZZ001>003-036-CAZ523>527-NVZ021-022-180330- /O.CAN.KVEF.FF.A.0007.000000T0000Z-120818T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTHWEST PLATEAU-LAKE HAVASU AND FORT MOHAVE-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- SOUTHERN CLARK COUNTY- 722 PM PDT FRI AUG 17 2012 /722 PM MST FRI AUG 17 2012/ ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST ARIZONA... CALIFORNIA AND SOUTHERN NEVADA HAS BEEN CANCELLED. THUNDERSTORM ACTIVITY REMAINED ISOLATED THIS EVENING. ALTHOUGH ANY ISOLATED STORMS COULD PRODUCE LOCALIZED FLASH FLOODING...THE THREAT OF WIDESPREAD FLOODING HAD ENDED. THEREFORE...THE FLASH FLOOD WATCH HAS BEEN CANCELLED. $$ MORGAN
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood watch went out at Aug 17, 3:00 AM PDT, 8 hours 23 minutes earlier.
Area forecast discussion, Aug 17, 3:00 AM PDT, 8 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 300 AM PDT FRI AUG 17 2012 .SYNOPSIS...SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE SEEN THROUGH THE WEEKEND AS MOISTURE CONTINUES TO MOVE OVER THE REGION FROM THE SOUTH. THUNDERSTORM COVERAGE IS EXPECTED TO DECREASE NEXT WEEK AS DRIER AIR STARTS TO FILTER IN FROM THE WEST...WITH THE BEST CHANCE FOR STORMS REMAINING IN MOHAVE COUNTY. && .SHORT TERM...TODAY THROUGH SUNDAY NIGHT...CONSIDERABLE DEBRIS CLOUDINESS ACROSS MUCH OF THE CWA...ESPECIALLY THE SOUTHERN HALF EARLY THIS MORNING. THIS CLOUDINESS WILL HAMPER INITIAL HEATING TODAY AND BECOMES A QUESTION ON THE OVERALL OUTCOME FOR LATE THIS AFTERNOON AND EVENING. PLENTY OF MOISTURE AVAILABLE AS PRECIPITABLE WATER VALUES OF AN INCH FROM ROUGHLY SOUTHERN LINCOLN COUNTY WEST TO THE SOUTHERN PORTION OF DEATH VALLEY AND THEN ACROSS WESTERN SAN BERNARDINO COUNTY...WITH AMOUNTS APPROACHING 2 INCHES BY LATE AFTERNOON OVER THE LOWER COLORADO RIVER VALLEY FROM LAKE HAVASU SOUTH. LI VALUES ARE ALSO EXPECTED TO BE BETWEEN -2 TO -3 OVER THE SAME AREA BY THIS AFTERNOON. THE QUESTION OF THE DEBRIS CLOUDINESS THEN COMES INTO PLAY AND DUE TO THIS WILL HOLD OFF ON ANY FLASH FLOOD WATCHES FOR THE SOUTHERN PORTION OF THE AREA. HOWEVER ISOLATED HEAVY RAINFALL WILL LIKELY BE SEEN ACROSS MOHAVE/EASTERN AND SOUTHERN SAN BERNARDINO COUNTY AND WILL NEED TO BE MONITORED CLOSELY DURING THE AFTERNOON/EVENING. OVERALL SYNOPTIC PATTERN OF RIDGING OVER THE AREA WITH EAST TO SOUTH FLOW ACROSS THE CWA WILL CONTINUE TO ALLOW MOISTURE TO MOVE INTO THE CWA THROUGH THE WEEKEND. WAVE MOVING ACROSS CENTRAL BAJA THIS MORNING WITH REMNANTS OF TS HECTOR EMBEDDED IN IT WILL HELP TO KEEP MOISTURE OVER THE AREA AS IT MOVES NORTHWEST TODAY/TONIGHT. THUS FOR THE WEEKEND...WILL NEED TO MONITOR ANY EASTERLY WAVES/PREVIOUS OUTFLOW BOUNDARIES WHICH WILL HELP TO FOCUS CONVECTION...RESULTING IN ISOLATED TO SCATTERED THUNDERSTORMS... MAINLY IN THE AFTERNOON AND EVENINGS. HOWEVER SOME DRYING MAY BE SEEN FROM THE WEST ON SUNDAY AS FLOW TURNS A LITTLE MORE SOUTHWEST. WITH THE MOISTURE/CLOUDS...ESPECIALLY ACROSS THE SOUTHERN PORTION...DAYTIME TEMPERATURES ARE EXPECTED TO BE NEAR TO SLIGHTLY BELOW NORMAL. .LONG TERM...MONDAY THROUGH THURSDAY...AN AREA OF HIGH PRESSURE WILL BE THE MAIN WEATHER FEATURE TO START THE WORKWEEK OVER THE DESERT SOUTHWEST AND SOUTHERN GREAT BASIN. ON MONDAY AFTERNOON...THE RIDGE AXIS WILL BE ALONG THE NV/UT BORDER. THE RIDGE WILL SHIFT TO THE EAST ON TUESDAY AS A TROUGH OF LOW PRESSURE NEARS THE NORTHERN CALIFORNIA COAST. RESIDUAL MOISTURE TRAPPED UNDER THE RIDGE WILL PROVIDE THE POTENTIAL FOR A SLIGHT CHANCE OF THUNDERSTORMS OVER THE HIGHER TERRAIN OF CLARK...LINCOLN AND EASTERN SAN BERNARDINO COUNTIES BOTH AFTERNOONS...WITH A BETTER CHANCE OVER MOHAVE COUNTY. AS THE TROUGH MOVES INLAND ON WEDNESDAY...THERE MAY BE A BRIEF...MODEST ENHANCEMENT OF MOISTURE INTO SOUTHERN NEVADA...AHEAD OF THE TROUGH. BY THURSDAY...DRY SOUTHWEST FLOW SHOULD REDUCE THUNDERSTORM CHANCES...PARTICULARLY IN THE VALLEYS OF SE CALIFORNIA AND SOUTHERN NEVADA. TEMPERATURES WILL BE FAIRLY STEADY THROUGH THE PERIOD...AND WITHIN A COUPLE OF DEGREES OF THE SEASONAL NORMS. .AVIATION...FOR MCCARRAN...ISOLATED STORMS IN THE VALLEY AGAIN FRIDAY...WITH BETTER COVERAGE IN THE SPRINGS AND SHEEP RANGE. HAVE INCLUDED THE POTENTIAL FOR THUNDER IN TAF BETWEEN IN LATE AFTERNOON...EARLY EVENING. ANY STORMS MAY PRODUCE GUSTY AND ERRATIC OUTFLOW WINDS THAT COULD IMPACT THE TERMINAL FRIDAY AFTERNOON AND EVENING. TEMPERATURES WILL BE NEAR 100F ON FRIDAY...BUT CLOUD COVER WILL LIKELY KEEP THE HIGH JUST BELOW. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCT-BKN CLOUDS GENERALLY AOA 12K THROUGHOUT THE PERIOD...HOWEVER...SCT-BKN050-070CB ARE EXPECTED THIS AFTERNOON AND EARLY EVENING OVER SAN BERNARDINO...CLARK AND MOHAVE COUNTIES AND FAVORED ACROSS THE SOUTHERN HALF OF MOHAVE COUNTY. SMOKE/HAZE WILL CONTINUE TO DRIFT OVER THE SOUTHERN AREAS THIS EVENING WITH POSSIBLE LOWER VSBY AT TIMES. WINDS IN GENERAL WILL FOLLOW DIURNAL PATTERNS...OUTSIDE OF ANY THUNDERSTORM INFLUENCE. GUSTY AND ERRATIC THUNDERSTORM OUTFLOW WINDS WILL BE POSSIBLE AT ALL TERMINALS THIS EVENING AND AGAIN FRIDAY. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && JENSEN/CZYZYK HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 17, 6:36 AM PDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 636 AM PDT FRI AUG 17 2012 AZZ001>003-036-CAZ519>527-NVZ014>022-180445- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 636 AM PDT FRI AUG 17 2012 /636 AM MST FRI AUG 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT VERY MOIST SOUTHERLY FLOW WILL BE OVER THE REGION TODAY AND TONIGHT RESULTING IN SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS. ALTHOUGH GUSTY WINDS AND SMALL HAIL MAY BE SEEN FROM THESE THUNDERSTORMS...THE MAIN CONCERN WILL BY BRIEF HEAVY RAINFALL WHICH MAY PRODUCE ISOLATED FLASH FLOODING. THE MAIN AREA OF THUNDERSTORMS WILL BE SOUTH OF A LINE FROM WESTERN SAN BERNARDINO NORTHEAST INTO SOUTHERN LINCOLN COUNTY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY VERY MOIST FLOW WILL CONTINUE ON SATURDAY FOR SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL POSSIBLE. DRYING WILL BEGIN FROM THE WEST ON SUNDAY WITH FURTHER DRYING EXPECTED MONDAY THROUGH THURSDAY. HOWEVER ISOLATED THUNDERSTORMS ARE STILL EXPECTED OVER MOHAVE COUNTY THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 2:48 PM PDT | Flash Flood Warning | VEF | San Bernardino | 102 min |
Nearby
Flash Flood Watches in California, 2012Flash Flood Watches in Arizona, 2012Flash Flood Watches in Nevada, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.